Arizona, 2018

Damaging Wind in Arizona, July 27, 2018

July 27, 2018 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed and moved into portions of the greater Phoenix metropolitan area during the evening hours on July 27th. The atmosphere was very hot and rather unstable, and the conditions were favorable for producing strong wind gusts with any storm that happened to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed and moved into portions of the greater Phoenix metropolitan area during the evening hours on July 27th. The atmosphere was very hot and rather unstable, and the conditions were favorable for producing strong wind gusts with any storm that happened to develop. One storm to the northeast of Glendale and about 4 miles southeast of Deer Valley generated wind gusts sufficient to down a mesquite tree with a 14 inch diameter trunk. Wind gusts were estimated to be in excess of 60 mph. No injuries were reported due to the falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:42 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
242 PM MST Fri Jul 27 2018

.SYNOPSIS...
Storm chances will slowly increase this weekend as atmospheric
moisture increases over the region. Meanwhile, temperatures will
retreat to near normal levels by Sunday. Next week, moisture
content, and storm chances, decline and temperatures rise somewhat
above normal.

&&

.DISCUSSION...
Rest of today through Monday... Storm activity so far this
afternoon has generally been isolated and limited to areas over
and near the White Mountains and Mogollon Rim with more isolated
development over far southeast AZ. This is likely due to the
influence of the MCS over Sonora (since dissipated) and the
associated outflow and cloud cover. One benefit to that outflow
for our area is better lower level moisture. With a northerly
component to the steering flow, storms over northern and east-
central portions of Arizona stand a decent chance of propagating
into eastern portions of our forecast area, especially southern
Gila County and far northeast Maricopa County. Made some upward
adjustments to the PoPs to reflect that. However, there is still
CIN to overcome. This is evident in the general pattern of the
CAMs being reluctant to bring much storm activity to the valley
floors. Anticipate only isolated storms reaching metro Phoenix but
with much broader coverage of outflow winds this evening. Of
note, there is some model agreement on the idea of late night
storms pushing southward through east-central AZ and then into
Pinal County - mainly southeast portions though. GFS based model
guidance depicts something of an uptrend in storm activity for the
lower deserts on Saturday with better CAPE (though the NAM is
more the opposite). This idea is supported by more easterly
steering flow as an inverted trough passes westward over northwest
Mexico. By Sunday, the steering flow takes more of a
southeasterly orientation. With decent moisture availability
still in place, kept PoPs going. Of note, the GEFS shows a strong
uptrend in surface based CAPE through Sunday. On Monday, drier
continental air begins moving in from the northeast and PoPs
trend down a bit.

As for temps, they trend down Saturday - most noticeably over
southeast CA - and thus will allow the Excessive Heat Warning to
expire. Of note, nudged temps slightly upward from previous
forecast cycle - but still remain below Warning criteria.
Anticipate additional modest cooling Sunday (down to normal
levels) followed by an upward trend Monday with drier air).

Tuesday through Friday...
Lower forecast confidence is seen for the middle of next week as
model differences increase with the GFS showing a bit of a drying
trend, but the European maintaining modest to high monsoon
moisture levels. The upper level high barely budges from its
position centered just to our north during this time and easterly
flow still seems likely over southern Arizona. For now it seems
day to day storm chances will still be there through the middle of
next week, but it may end up being mostly focused over high
terrain areas. Temperatures next week look to be slightly above
normals with the strong upper level high remaining over the
region, but day to day fluctuations due to monsoon activity are
very possible.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...
Thunderstorms will likely stay clear of the terminals this evening
but outflow winds will again be possible in the 01-04Z timeframe.
Models indicate that if/when outflows arrive, they will likely come
from the northeasterly quadrant.  While it is very unlikely for a
thunderstorm to move through the terminals this evening, it is not
entirely out of the question.  Easterly winds will reform late
tonight while there is a better chance of storms at the terminals
for Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:
Terminals will remain dry this afternoon as there is no chance of
thunderstorm development.  Winds will remain predominately out of
the south for KBLH while KIPL experiences their typical SE to W
diurnal shifts.  Only a FEW high/mid level clouds are forecast the
next 24 hours.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Monday through Friday:

Storm activity trends downward a bit on Monday as drier air starts
to move in. The trend slowly continues the rest of the workweek.
There will be a similar trend in humidities but Minimum relative
humidity values will remain above 15 percent with overnight
recovery remaining at least fair if not good. Apart from
thunderstorms, winds will generally be light except for customary
afternoon and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>563-566>570.

&&

DISCUSSION...AJ/Kuhlman
AVIATION...Wilson
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 27, 4:54 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST FRI JUL 27 2018

AZZ547-556>558-280100-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
454 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
600 PM MST...

At 453 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or near Sunflower, moving southwest at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Round Valley, Ballantine Trailhead, Sycamore Creek, Sunflower,
Roosevelt, Punkin Center, Tonto Basin, Tonto National Monument,
Roosevelt Dam, Four Peaks and Apache Lake.

This includes the following highways...
AZ Route 87 between mile markers 210 and 229.
AZ Route 188 between mile markers 234 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3396 11139 3391 11128 3380 11115 3376 11099
      3365 11093 3349 11113 3386 11166 3400 11155
      3400 11150 3401 11148 3401 11143
TIME...MOT...LOC 2353Z 046DEG 36KT 3384 11139

Hirsch
Special weather statement, Jul 27, 5:30 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM MST FRI JUL 27 2018

AZZ556-558-560>563-280130-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
530 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 630 PM MST...

At 530 PM MST, Doppler radar was tracking a strong thunderstorm over
Claypool, or near Globe, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe, Miami, Top Of The World, Cutter, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 229 and 266.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 158 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 11089 3324 11094 3321 11101 3345 11120
      3365 11092 3368 11084 3366 11080 3367 11076
      3332 11047
TIME...MOT...LOC 0030Z 242DEG 27KT 3342 11084

Hirsch
Special weather statement, Jul 27, 7:22 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
722 PM MST FRI JUL 27 2018

AZZ537-541-542-545-547-280300-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-
722 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 800 PM
MST...

At 722 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 222 and 241.
AZ Route 74 between mile markers 16 and 30.
AZ Route 303 between mile markers 130 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3400 11175 3400 11165 3375 11165 3376 11236
      3391 11237 3389 11228 3391 11224 3395 11224
      3397 11219 3405 11215
TIME...MOT...LOC 0222Z 356DEG 23KT 3395 11214

Hirsch

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 27, 8:06 PM MST
Where
Maricopa County, 1.34 mi ESE of Phoenix Turf Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.620, -112.060

Isolated thunderstorms developed and moved into the northern portion of the greater Phoenix area during the evening hours on July 27th. The stronger storms generated gusty and damaging outflow winds. According to a trained spotter located about 4 miles southeast of Deer Valley, at 2006MST strong winds downed a mesquite tree with a 14 inch diameter trunk. Winds were estimated to be about 70 mph in strength. The downed tree was located near the intersection of 7th Street and Greenway Parkway, just west of the Lookout Mountain Preserve. No injuries resulted from the falling tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761261.